Diphenhydramine Topical 

(dye fen hye' dra meen)

WHY is this medicine prescribed?

Diphenhydramine, an antihistamine, is used to relieve the itching of insect bites, sunburns, bee stings, poison ivy, poison oak, and minor skin irritation.

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

HOW should this medicine be used?

Diphenhydramine topical comes in cream, lotion, gel, and spray to be applied to the skin. It is used three or four times a day. Follow the directions on the package or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Use diphenhydramine exactly as directed. Do not use more or less of it or use it more often than directed by your doctor.

Thoroughly clean the infected area, allow it to dry, and then gently rub the medication in until most of it disappears. Use just enough medication to cover the affected area. You should wash your hands after applying the medication.

Do not apply diphenhydramine on chicken pox or measles, and do not use it on a child younger than 2 years of age unless directed to do so by a doctor.

What SPECIAL PRECAUTIONS should I follow?

Before using diphenhydramine,

  • tell your doctor and pharmacist if you are allergic to diphenhydramine or any other drugs.
  • tell your doctor and pharmacist what prescription and nonprescription medications you are taking, including vitamins.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while using diphenhydramine, call your doctor.
  • plan to avoid unnecessary or prolonged exposure to sunlight and to wear protective clothing, sunglasses, and sunscreen. Diphenhydramine may make your skin sensitive to sunlight.

What should I do IF I FORGET to take a dose?

Apply the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not apply a double dose to make up for a missed one.

What SIDE EFFECTS can this medicine cause?

Diphenhydramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • skin rash

• sunburn

  • increased sensitivity to sunlamps and sunlight

What should I know about STORAGE and DISPOSAL of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). The spray is flammable. Keep it away from flames and extreme heat. Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

What OTHER INFORMATION should I know?

Keep all appointments with your doctor. Diphenhydramine is for external use only. Do not let diphenhydramine get into your eyes, nose, or mouth, and do not swallow it. Do not apply dressings, bandages, cosmetics, lotions, or other skin medications to the area being treated unless your doctor tells you.

Do not let anyone else use your medication. Ask your pharmacist any questions you have about refilling your prescription.

Tell your doctor if your skin condition becomes severe or does not go away.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Brand Names
  • Afterbite with Antihistamine
  • Benadryl® Itch Stopping Gel
  • Allergic Itch Relief (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Anti-Itch Cream (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Anti-Itch Spray (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Banophen® Cream (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Benadryl® ReadyMist Spray (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Benadryl® Itch Relief Stick (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Benadryl® Itch Stopping Cream (as a combination product containing Diphenhydramine, Zinc Acetate)
  • Bite and Itch Lotion (as a combination product containing Diphenhydramine, Pramoxine)
  • Dermagesic® Liquid (as a combination product containing Diphenhydramine, Phenol)
  • Also available generically

All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

Editorial Policy | Privacy Policy | Terms and Conditions | Support
Copyright © 2008 EBSCO Publishing. All rights reserved.

Anxiety, nervousness, stress and tension can take a toll on your unborn baby’s health. Avoid the triggers and learn to stay calm by using techniques like meditation and yoga.